Back to Journals » Drug Design, Development and Therapy » Volume 8

Risk of diarrhea in patients with type 2 diabetes mellitus treated with sitagliptin: a meta-analysis of 30 randomized clinical trials

Authors Zhao Q, Hong D, Zheng D, Xiao Y, Wu B, Zhang X

Received 10 July 2014

Accepted for publication 18 August 2014

Published 11 November 2014 Volume 2014:8 Pages 2283—2294

DOI https://doi.org/10.2147/DDDT.S70945

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Professor Shu-Feng Zhou


Qingwei Zhao,1 Dongsheng Hong,1 Dongsheng Zheng,1 Yao Xiao,2 Baohua Wu1

1Department of Pharmacy, First Affiliated Hospital of College of Medicine, Zhejiang University, Hangzhou, People’s Republic of China; 2College of Pharmaceutical Science, Zhejiang Chinese Medical University, Hangzhou, People’s Republic of China

Background: Sitagliptin is an important drug used for diabetes treatment and is used as a monotherapy in diabetic patients. However, there are also reported cases of diarrhea with sitagliptin use. Unfortunately, data concerning the relationship of diarrhea with sitagliptin use in various conditions have yet to be identified. Therefore, the overall incidence and risk of diarrhea with sitagliptin use have not been well defined.
Methods: We conducted searches on Embase, PubMed, and the Cochrane Library databases for relevant randomized controlled trials. Registered relevant trials at the clinical trials registration website were also searched. Statistical analyses were conducted to calculate the overall incidence, odds ratios, and 95% confidence intervals (CI) by using either random-effects or fixed-effect models according to the heterogeneity of the included studies.
Results: A total of 8,891 subjects with diabetes from 30 randomized clinical trials were included in the meta-analysis. The overall incidence of sitagliptin-associated diarrhea was 4.48% (95% CI: 3.59%–5.58%). Compared with the controls, the use of sitagliptin was not associated with a significantly increased risk of diarrhea with an odds ratio of 1.10 (95% CI: 0.78%–1.55%; P=0.58). No evidence of publication bias was observed.
Conclusion: Our study has shown that there is no difference in diarrhea risk between sitagliptin and controlled therapies. Moreover, sitagliptin is not a medicine that potentially increases the risk of diabetic diarrhea. More studies are recommended to further investigate this association.

Keywords: dipeptidyl peptidase-4 inhibitors, adverse reaction, odds ratio, incidence, subgroup analysis, data analysis

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]